Iowa, 2010Damaging Wind in Iowa, August 31, 2010
August 31, 2010 · NWS DVN · 1 event in 1 county or zone
A complex of showers and thunderstorms moved across the area during the evening of August 31 bringing some strong winds and heavy rains to the region. One storm near Mount Auburn, IA was severe producing winds over 58 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of showers and thunderstorms moved across the area during the evening of August 31 bringing some strong winds and heavy rains to the region. One storm near Mount Auburn, IA was severe producing winds over 58 mph. Widespread rainfall totals of 1 to 3 inches were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 31, 2:05 PM CST, 7 hours 4 minutes earlier.
Area forecast discussion, Aug 31, 2:05 PM CST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT TUE AUG 31 2010
.SYNOPSIS...
GRADUALLY WEAKENING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
CONTINUING TO SHIFT EAST ACROSS THE FORECAST AREA. THOUGH THE
INDIVIDUAL FEATURE MOVEMENT IS TO THE NORTHEAST...THE WHOLE THING IS
GRADUALLY SHIFTING EAST. IT HAS SLOWED DOWN OVER THE PAST SEVERAL
HOURS ALONG WITH THE WEAKENING TREND. A COLD FRONT IS DRAPED FROM
NORTHEAST MINNESOTA...SOUTHWEST ACROSS THE NORTHWEST CORNER OF IOWA
AND INTO NEBRASKA AND KANSAS THIS AFTERNOON. AHEAD OF THIS COLD
FRONT DEWPOINTS ARE SITTING IN THE LOW 70S...WITH TEMPERATURES WELL
UP INTO THE 80S FOR MOST OF IOWA. THE SATELLITE IMAGERY SHOWS THAT
SOUTHEAST NEBRASKA AND WESTERN IOWA HAVE CLEARED OUT AHEAD OF THE
COLD FRONT...AND NEW CONVECTION HAS FIRED NEAR THE BOUNDARY IN
NORTHERN AND NORTHWESTERN IOWA. EXPECT MORE CONVECTION TO FIRE BACK
WEST INTO NEBRASKA...THOUGH THE CAP MAY BE A LIMITING FACTOR THERE.
UPPER LEVEL ANALYSIS SHOWS A GOOD DEEP MOISTURE PLUME EXTENDING FROM
THE GULF UP ACROSS THE MIDWEST...ALONG WITH A THERMAL RIDGE JUST TO
ITS WEST. THERE IS ALSO AN INTERESTING LITTLE SHORTWAVE JUST NOW
MOVING ACROSS NEBRASKA...WHICH MAY BE A FACTOR IN THE NEXT FEW HOURS
OUT THERE. STRONGLY AMPLIFIED PATTERN AT THE UPPER LEVELS ALONG
WITH AN UPPER LEVEL JET WHICH EXTENDS FROM ARIZONA TO NORTH DAKOTA.
..LE..
&&
.SHORT TERM...TONIGHT AND WEDNESDAY...
THE CURRENT BAND OF SHOWERS AND THUNDERSTORMS SHOULD REALLY DIMINISH
IN THE NEXT FEW HOURS...BUT HAVE LEFT SOME EVENING POPS ACROSS THE
EASTERN CWA TO ACCOUNT FOR THEIR POSSIBLE PRESENCE. THERE IS A
LITTLE INSTABILITY...BUT NO SHEAR AND THEY ARE GETTING AWAY FROM THE
MID LEVEL CONVERGENCE AS WELL...SO THEY SHOULD FALL APART.
HOWEVER...THE NEW CONVECTION NOW FIRING OUT OVER NORTHWEST IOWA AND
LIKELY ZIPPERING BACK SOUTHWEST INTO NEBRASKA SHOULD BE THE BASIS
FOR AN MCS TONIGHT...THAT SHOULD MOVE EAST TO AFFECT THE FORECAST
AREA OVERNIGHT TONIGHT. CORFIDI VECTORS SHOW A NORTHEAST
MOVEMENT...SIMILAR TO THE CURRENT SHOWER AND THUNDERSTORM BAND. WE
REMAIN IN THE EASTERN EDGE OF THE SLIGHT RISK OUTLOOK FROM SPC FOR
TONIGHT...BUT THIS RISK IS QUITE SMALL WITH VERY LITTLE/WEAK SHEAR
AND THE BEST INSTABILITY REMAINING TO THE WEST WITH LITTLE HEATING
HAVING TAKEN PLACE OVER OUR AREA TODAY. MIN TEMPS TONIGHT SHOULD BE
SLIGHTLY COOLER THAN THIS MORNINGS WITH RAINFALL IN THE AREA TO HELP
BRING IT DOWN...BUT DEWPOINTS REMAINING HIGH TO KEEP THEM FROM
FALLING OFF VERY FAR.
WEDNESDAY THE MCS SHOULD CONTINUE TO DROP SLOWLY ACROSS THE
REMAINDER OF THE AREA ALONG WITH THE COLD FRONT...WITH THE STRONGEST
ACTIVITY ACROSS OUR SOUTHERN CWA WHERE SOME NEW REGENERATION MAY
OCCUR ON THE SOUTHWEST FLANK OF THE MCS. THE COLD FRONT WILL BE
DRAPED ACROSS OUR SOUTHEAST CWA BY LATE AFTERNOON...WHICH MAY SERVE
AS A FOCUS FOR MORE CONVECTION DURING THE AFTERNOON HOURS. IT ALL
WILL DEPEND ON WHAT OUTFLOW BOUNDARIES GET SENT OUT BY THE OVERNIGHT
MCS. TEMPERATURES WILL BE COOL FOR THE NORTHERN CWA WITH NORTH FLOW
AND A SURFACE RIDGE BUILDING IN. HOWEVER WE ARE REALLY NOT LOOKING
AT A VERY LARGE AIRMASS CHANGE AND HAVE KEPT MAX TEMPS IN THE LOW
80S FOR MOST OF THE AREA. ..LE..
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...WARM...HUMID AND
UNSETTLED CONDITIONS CONTINUE UNTIL MAIN COLD FRONTAL PASSAGE LATE
THURSDAY. COOLER...FALL LIKE TEMPERATURES THEN FOLLOW FRI INTO SAT.
BEYOND...WARMER TEMPERATURES RETURN EARLY NEXT WEEK AS UPPER FLOW
BECOMES LESS AMPLIFIED AND MORE ZONAL.
WED NIGHT...FOCUSING MECHANISMS FOR MCS DEVELOPMENT LOOKING LESS
CLEAR CUT OVER THE AREA. ONE AXIS FOR THUNDERSTORM DEVELOPMENT WILL
BE ALONG A REDEVELOPING WARM FRONT WELL NORTH OF THE AREA ACROSS MN
AND WI AND THE OTHER ALONG A WEAKER BOUNDARY THAT WILL BE ALONG OR
JUST SOUTH OR SOUTHEAST OF THE SOUTHERN CWA BORDER. WILL CERTAINLY
BE PLENTY OF MOISTURE TO WORK WITH AS AREA REMAINS IN HIGH PW
AIRMASS...ALTHOUGH LAPSE RATES AND SHEAR VALUES RATHER UNIMPRESSIVE.
WILL CONTINUE TO BROADBRUSH WITH LOW END LIKELY CATEGORY POPS
THROUGH THE NIGHT WITH HIGH DEWPOINTS AND CLOUDS HOLDING MINS WELL
ABOVE NORMAL IN THE MID 60S AROUND 70.
AS SOMEWHAT EXPECTED...LATEST MODELS HAVE SLOWED THURSDAY/S COLD
FRONT SOME...NOW DEPICTING IT PUSHING THROUGH DURING THE PRIME MID
TO LATE AFTERNOON HOURS. WITH MORE FAVORABLE SHEAR...AT LEAST
MODERATELY STRONG MID LEVEL FORCING FROM A STRONG UPPER LEVEL
SHORTWAVE...AND POTENTIAL FOR AT LEAST MODEST LOW LEVEL INSTABILITY
IN THE FORM OF 2000 J/KG PLUS CAPES AHEAD OF THE FRONT...THIS LOOKS
TO BE THE MOST FAVORABLE PERIOD FOR WIDESPREAD THUNDERSTORM COVERAGE
AND DESERVING OF THE GREATEST THUNDERSTORM CHANCES. CURRENT
INDICATIONS WOULD SUGGEST A POTENTIAL FOR SEVERE STORMS WITH
PRIMARILY A DAMAGING WIND THREAT ALONG AND AHEAD OF THE FRONT IN THE
AFTERNOON INTO EARLY EVENING. BASED ON RECENT TRENDS IN THIS
AIRMASS...WILL COUNT ON CLOUD COVER TO HOLD HIGHS NEARER TO THE LOW
END OF THE UNUSUALLY LARGE GUIDANCE SPREAD...IN THE UPPER 70S TO
LOWER 80S.
FRIDAY...40 KT PLUS NW WINDS AT H8 ARE DEPICTED PULLING DOWN
TEMPERATURES AS LOW AS 6 TO 8 DEG C OVER THE NORTH BY FRI EVENING.
EVEN WITH DEEP MIXING...THIS WOULD LIMIT HIGHS TO A RANGE OF THE
UPPER 60S NORTHEAST TO MID 70S FAR SOUTH. WEAK PRESSURE GRADIENT AND
AT LEAST LIGHT NW WINDS SHOULD PREVENT MINS FROM DIPPING BELOW THE
50S IN MOST SPOTS FRI NIGHT UNDER MOSTLY CLEAR SKIES. THE SURFACE
RIDGE AXIS THAT FOLLOWS PASSES OVER THE AREA SATURDAY. WILL COUNT ON
NEAR FULL SUNSHINE TO RETURN HIGHS TO THE LOWER TO MID 70S.
WESTERN UPPER RIDGE FLATTENS AND PASSES OVER THE AREA SUN INTO EARLY
NEXT WEAK RETURNING A MORE ZONAL FLOW OVERHEAD. THIS WILL ALLOW A
GRADUAL WARMING TREND WITH TEMPERATURES RETURNING TO ABOVE NORMAL.
GULF MOISTURE RETURN AND ONSET OF WEAK IMPULSES IN THE WESTERLIES
WILL INCREASE RAIN CHANCES TOWARD MID WEEK...BUT WILL NOT GO ABOVE
SLIGHT CHANCES IN THE MON NIGHT THROUGH TUE TIMEFRAME FOR NOW.
..SHEETS..
&&
.AVIATION...
MAINLY MVFR ACROSS THE AREA THIS AFTERNOON WITH A FEW IFR CIGS IN
-TSRA...MAINLY AFFECTING KCID AND KDBQ THROUGH APPROX 00Z THIS
EVENING. WE SHOULD RETURN TO VFR BEFORE THE NEXT WAVE OF
THUNDERSTORMS MOVES IN AFTER 03Z...WITH IFR VSBYS AND IFR TO LOW END
MVFR CIGS DURING THE OVERNIGHT TIME FRAME. VSBYS SHOULD IMPROVE TO
AT LEAST MVFR AFTER 11Z...BUT MVFR LOW CLOUDS SHOULD LINGER IN THE
MORNING BEFORE CLEARING OUT SOME IN THE LATE MORNING AND AFTERNOON
HOURS.
..LE..
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
LE/SHEETS
Hazardous weather outlook, Aug 31, 3:31 AM CST, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 AM CDT TUE AUG 31 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
431 AM CDT TUE AUG 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA
TODAY...WITH NO SEVERE WEATHER EXPECTED. THE STORM PREDICTION
CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR EASTERN IOWA
TONIGHT...AS STRONGER STORMS THIS EVENING COULD PRODUCE DAMAGING
WINDS. OTHERWISE THE MAIN THREAT FOR STORMS TONIGHT WILL BE
LOCALLY HEAVY RAINFALL. THOUGH HEAVY IN SPOTS...THE RECENT DRY
WEATHER SHOULD ALLOW FOR THE RAIN TO BE ABSORBED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE LIKELY WEDNESDAY THROUGH THURSDAY. LOCALLY
HEAVY RAINFALL IS EXPECTED BUT THE RISK FOR SEVERE WEATHER IS VERY LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING OVER EASTERN IOWA.
ERVIN/HAASE
In the hours before
Special weather statement, Aug 31, 5:53 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 PM CDT TUE AUG 31 2010
IAZ041-042-010045-
DELAWARE-DUBUQUE-
653 PM CDT TUE AUG 31 2010
...STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...
AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ONEIDA...OR 8 MILES NORTHEAST OF
MANCHESTER...MOVING NORTHEAST AT 35 MPH.
* THE THUNDERSTORM WILL BE NEAR...
COLESBURG AND 7 MILES NORTHWEST OF NEW VIENNA AROUND 700 PM CDT...
LUXEMBURG AROUND 705 PM CDT...
ANOTH STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF MANCHESTER...ALSO
MOVING NORTHEAST AT 35 MPH.
WINDS UP TO 50 MPH AND BRIEF TORRENTIAL RAIN CAN BE EXPECTED WITH
THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR NORTHEASTERN IOWA.
LAT...LON 4268 9086 4267 9086 4246 9130 4260 9145
4265 9136 4265 9092 4269 9089
TIME...MOT...LOC 2350Z 232DEG 29KT 4258 9128Special weather statement, Aug 31, 8:35 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT TUE AUG 31 2010
IAZ040-041-051-052-063>065-010330-
BENTON-BUCHANAN-CEDAR-DELAWARE-IOWA-JOHNSON-LINN-
935 PM CDT TUE AUG 31 2010
...LINE OF STRONG THUNDERSTORMS APPROACHING FROM CENTRAL IOWA...
AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST
OF JESUP TO 37 MILES WEST OF BELLE PLAINE...MOVING EAST AT 30 MPH.
* THUNDERSTORMS WILL BE NEAR...
DYSART AROUND 1020 PM CDT...
JESUP AROUND 1025 PM CDT...
VINTON...GARRISON...BRANDON AND INDEPENDENCE AROUND 1030 PM
CDT...
WINTHROP AND CEDAR RAPIDS AROUND 11 PM.
STRONG GUSTY WINDS OF 30 TO 55 MPH CAN BE EXPECTED WITH THIS LINE
OF STORMS. IN ADDITION... VERY HEAVY RAIN WILL OCCUR WITH RAINFALL
AMOUNTS OF AN INCH IN LESS THAN 30 MINUTES LIKELY. THIS WILL CAUSE
PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR NORTHEASTERN IOWA.
LAT...LON 4265 9136 4152 9137 4153 9231 4229 9231
4230 9207 4264 9208
TIME...MOT...LOC 0227Z 270DEG 25KT 4270 9245 4196 9295Local storm report, Aug 31, 9:09 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1009 PM CDT TUE AUG 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND GST S MOUNT AUBURN 42.26N 92.09W
08/31/2010 E60 MPH BENTON IA TRAINED SPOTTER
&&Thunderstorm Wind, Benton
- When
- August 31, 9:09 PM CST
- Where
- Benton County, 0.86 mi NE of Mt Auburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.260, -92.090
Wind gusts estimated to be 60 mph were observed in Mount Auburn, IA at 1009 pm August 31.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, August 31, 20101 death · 2 events
- Damaging Winds and Heavy Rain in Minnesota, August 31, 2010$260,000 · 56 kt wind · 5 events
- Flood and Hail in Kansas, August 31, 2010$133,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Iowa, August 31, 20101 injured · $67,000 · 70 kt wind · 11 events
- Damaging Winds in Oklahoma, August 31, 2010$40,000 · 61 kt wind · 4 events
- Flash Flood and Damaging Wind in Wisconsin, August 31, 2010$28,000 · 52 kt wind · 2 events
- Heat in Kansas, August 31, 201018 events
- Damaging Wind in Michigan, August 31, 2010$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, August 31, 20101.75 in hail · 8 events
- Flash Flood and Damaging Winds in Missouri, August 31, 2010$6,000 · 52 kt wind · 7 events
- Damaging Winds in Texas, August 31, 2010$2,000 · 65 kt wind · 4 events
- Damaging Winds in Oklahoma, August 31, 2010$6,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257196.